Paracetamol overdose: the liver unit perspective
- 739 Downloads
Liver failure resulting from deliberate or accidental paracetamol overdose continues to be an important reason for referral to liver transplant centres. Severe hepatic dysfunction often appears 72–96 h after overdose. Liver injury can be prevented by timely administration of the specific antidote, N-acetylcysteine. Unfortunately, administration of N-acetylcysteine is frequently delayed due to late presentation or late administration. While N-acetylcysteine works best if given within 8 h of overdose, it is beneficial at any time period and should always be given if there is concern about significant overdose, irrespective of interval from time of ingestion. Early discussion with liver transplant unit is suggested if there is any doubt or evidence of liver failure.
KeywordsParacetamol N-Acetylcysteine Liver failure Liver transplant
We acknowledge the help of Yvonne McGarry (transplant Co-coordinator) Liver unit, for providing the data regarding the patients with paracetamol overdose. There was no financial incentive or input into this article.
Conflict of interest
- 3.National Suicide Research Foundation (2005) National Parasuicide Registry Ireland: annual report, 2004. CorkGoogle Scholar
- 25.Prescott LF, Illingworth RN, Critchley JAJH, Stewart MJ, Adam RD, Proudfoot AT (1979) Intravenous N-acetylcysteine: the treatment of choice for paracetamol poisoning Br Med J 2(6198):1097–1100Google Scholar
- 27.Parker D, White J, Paten D, Routledge P(1990) Safety of late acetylcysteine treatment in paracetamol poisoning. Hum Exp Toxicol 9:25–27Google Scholar
- 29.Buckley N, Eddleston M (2005) Paracetamol (acetaminophen) poisoning. Clin Evid (14):1738–1744Google Scholar
- 31.Makin A, Williams R (1994) The current management of paracetamol over dosage. Br J Clin Pharmacol 48:144–148Google Scholar